Alert archive / California / Flash Flood Warnings in 2025
Flash Flood Warning 43, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 18, 2025, 1:20 PM MST for La Paz County, Arizona; Imperial County, Riverside County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2025, 1:20 PM MST (20:20 UTC)
- Expired
- Sep 18, 2025, 7:12 PM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA
The radar
The Yuma radar (KYUX), 120 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 1:15 PM MST, 5 minutes earlier. Its key messages:
- The potential for heavy rainfall resulting in flash flooding continues through tonight with a Flash Flood Watch in effect for southwest Arizona and southeast California.
- Lingering shower and thunderstorm chances will persist Friday with activity mostly focused on Arizona terrain features.
- Near normal temperatures over the next couple of days should warm into an above normal range this early next week with moderate HeatRisk returning across the lower desert communities.
Area forecast discussion, Sep 18, 1:15 PM MST, 5 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 115 PM MST Thu Sep 18 2025 .KEY MESSAGES... - The potential for heavy rainfall resulting in flash flooding continues through tonight with a Flash Flood Watch in effect for southwest Arizona and southeast California. - Lingering shower and thunderstorm chances will persist Friday with activity mostly focused on Arizona terrain features. - Near normal temperatures over the next couple of days should warm into an above normal range this early next week with moderate HeatRisk returning across the lower desert communities. && .SHORT TERM /Today through Friday/... Early afternoon WV imagery clearly depicts the remnant tropical circulation spinning west of San Diego with 2 distinct vorticity centers pivoting about the eastern periphery of the gyre. The leading shortwave was lifting inland with a notable wing of vorticity extending well eastward into Arizona while sweeping north, and largely responsible for the elevated showers and storms across south-central Arizona this morning. A trailing vorticity maximum was evident SW of San Diego and will follow a similar trajectory lifting into SE California this afternoon providing strong ascent mechanisms in a highly difluent upper air pattern within the preferred left front jet quadrant. This favorable dynamic setup is juxtaposed with very anomalous atmospheric moisture content as an expansive reservoir of 13-15 g/kg mixing ratios have surged into the lower Colorado River valley and adjacent areas. Objective analysis suggests total column PWATs around 2", or around the 99th percentile of climatology though drier midlevels sampled in satellite imagery was already punching into the western CWA and will effectively begin to lower total moisture content. However, this evolution will also allow for better insolation and daytime instability while maintaining copious boundary layer moisture such that MLCape 1000-1500 J/kg with minimal CinH should be realized this afternoon. While exact positioning and coverage of storms still remains somewhat uncertain, latest HREF neighborhood probabilities suggests upwards of 50-70% chance of storms with locally heavy rainfall across the entire western CWA. Given the boundary layer moisture content below the freezing level combined with ample instability should result in very robust, efficient rainfall rates. Ensemble probability matched means indicate a 30-50% of 1" accumulations with the expectation of some localized areas exceeding 2" totals this afternoon and evening. Unfortunately, convective evolution this evening and overnight towards the eastern half of the CWA remains highly uncertain further removed from the stronger forcing and more pronounced moisture axis. Conceivably, convective complexes propagating eastward could intercept some form of an outflow boundary emanating from higher terrain convection over south-central Arizona forming renewed convection during the evening and overnight. However, recent HRRR iterations have largely been downplaying this scenario lifting western CWA convection northward with the mean flow aloft while only creating a limited outflow boundary emanating from higher terrain. Nevertheless with dynamic structuring still favorable and anomalous moisture still present over the region, any small perturbation could spark showers and storms through the overnight and morning hours. By Friday afternoon, better vorticity advective forcing will have shifted well north of the area while some measure of anti-cylonic ridging and warming aloft spreads into the forecast area. While certainly not optimal considering a lack of forced ascent, boundary layer mixing ratios of 12-13 g/kg will still be present resulting in minimal inhibition and MLCape likely approaching 1000 J/kg. Deep SW flow over any terrain escarpment will certainly be capable of sparking deep convection through the areal coverage and ability for convective elements to survive beyond immediate terrain areas is highly uncertain. There is somewhat better agreement that more pronounced subsidence will finally spread into the region Friday night bringing a marked decrease in rainfall chances. && .LONG TERM /Saturday through Wednesday/... Model uncertainty will continue over the weekend into early next week as models are having a difficult time resolving what will happen with a cut-off low that is likely to form off the California coast Friday into Saturday. Yesterday's model runs had mostly dismissed this cut-off low as it called for it stay well to our west, but the latest trends indicate it may get quite close to southern California Sunday into Monday. We are still expecting our region to largely be under the influence of the subtropical ridge this weekend with overall dry conditions, but if the low does creep close enough to our area we may see some moisture return Sunday into Monday. The NBM shows 10-20% rain chances for later Sunday into Monday, but this seems overly optimistic given the amount of moisture that is likely to be available. We tend to believe the ridge will win out keeping the cut-off low far enough to the west resulting in the bulk of our area staying dry through at least early next week. Temperatures will be trending upward this weekend into early next week as the ridge builds in from the south, but with the model trends of keeping the cut-off low closer forecast highs are noticeably lower than what we saw 24 hours ago. Highs are currently expected top out at around 100 degrees this weekend before pushing closer to 105 degrees by around next Tuesday. The upper end of guidance does still show the potential for record highs for Phoenix next Tuesday and Wednesday, but that will only happen if the cut-off low stays far enough to our west. && .AVIATION...Updated at 1808Z. South Central Arizona including KPHX, KIWA, KSDL, and KDVT: The primary weather concern during the TAF period will be the potential for thunderstorms across the Phoenix area, though forecast confidence is low. Confidence deteriorates later this afternoon through this evening on how thunderstorm activity will evolve. Latest hi-res guidance continue to show large discrepancies in the overall coverage of thunderstorms this evening, yielding low forecast confidence. Have maintained the PROB30 in the TAFs for now when thunderstorm chances will be the highest. Any thunderstorms that develop will be capable of producing gusty erratic outflows, localized blowing dust, and locally heavy rainfall. Guidance then suggests the potential for additional shower/storm activity overnight tonight. SCT-BKN cloud bases will mostly remain aoa 10 kft throughout the period, though could briefly drop lower in thunderstorms. Outside of any thunderstorm impacts, winds will generally follow diurnal trends with speeds mostly below 10 kts. Southeast California/Southwest Arizona including KIPL and KBLH: The primary weather concern during the TAF period will be increasing chances for thunderstorms going into this afternoon. Hi-res guidance show thunderstorms developing across SE CA this afternoon that will be capable of producing gusty erratic outflow winds, localized blowing dust, and locally heavy rainfall. Chances for outflow wind gusts in excess of 30 kts climb to 50% during this time. The primary window for these thunderstorms looks to be between 21Z-02Z. SCT-BKN clouds will mostly remain aoa 8-10 kft through this evening, briefly dropping lower in thunderstorm activity, before clearing this evening. Outside of thunderstorm impacts, winds will favor the W-NW at KIPL and fluctuating between the S to NNW at KBLH with speeds mostly below 10 kts. && .FIRE WEATHER... Abundant moisture with a weather system residing across western portions of the region today will help to bring fairly widespread showers and thunderstorms. Best chances will be across southeast California and southwest Arizona where a Flood Watch will be in effect for much of today. Rain chances will continue into Friday, but mainly across the Arizona higher terrain. Humidities will be elevated over the next couple of days with MinRHs mostly between 30- 40% before gradually lowering closer to 20% by Sunday. Outside of any storms, winds will remain light over the next few days with directions mostly following diurnal trends. High pressure should settle back into the region over the weekend and into early next week resulting in a warming trend and overall dry conditions. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flood Watch through late tonight for AZZ530>533-536. CA...Flood Watch through late tonight for CAZ560>570. && SHORT TERM...18 LONG TERM...Kuhlman AVIATION...Smith FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Sep 18, 11:25 AM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1125 AM MST Thu Sep 18 2025
AZZ531-533-181900-
Kofa AZ-Central La Paz AZ-
1125 AM MST Thu Sep 18 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LA PAZ AND NORTH CENTRAL
YUMA COUNTIES THROUGH NOON MST...
At 1125 AM MST, Doppler radar was tracking a strong thunderstorm near
Kofa Wildlife Refuge, or 43 miles northeast of Martinez Lake, moving
north at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quartzsite and Kofa Wildlife Refuge.
This includes AZ Route 95 near mile marker 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Phoenix.
&&
LAT...LON 3343 11394 3342 11417 3364 11422 3364 11396
TIME...MOT...LOC 1825Z 171DEG 6KT 3351 11407
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
INSSpecial weather statement, Sep 18, 11:29 AM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1129 AM MST Thu Sep 18 2025
AZZ533-181900-
Central La Paz AZ-
1129 AM MST Thu Sep 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LA PAZ COUNTY
THROUGH NOON MST...
At 1129 AM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Buckskin Mountain Park, or 14 miles southeast of
Parker Dam, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central La
Paz County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Phoenix.
&&
LAT...LON 3425 11401 3425 11393 3426 11386 3422 11383
3406 11381 3405 11404 3422 11413 3425 11413
3427 11404
TIME...MOT...LOC 1829Z 168DEG 9KT 3414 11395
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
INSSpecial weather statement, Sep 18, 12:45 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1245 PM MST Thu Sep 18 2025
AZZ530-531-CAZ564-569-570-182100-
Kofa-Parker Valley-Chuckwalla Mountains-Palo Verde Valley-Chuckwalla
Valley-
1245 PM MST Thu Sep 18 2025
...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS WEST CENTRAL LA
PAZ...NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES...
At 1244 PM MST/1244 PM PDT/, radar indicated strong thunderstorms
were located 9 miles southwest of Palo Verde, or 33 miles northwest
of Martinez Lake, moving north at 5 mph.
Conditions are becoming more favorable for the development of
additional thunderstorms. Some storms may become strong to severe.
Wind gusts up to 50 mph and pea size hail will be possible.
Locations impacted include...
Blythe, Nicholls Warm Springs, Cibola, Palo Verde, Blythe Airport,
Ripley, East Blythe, and Ehrenberg.
This includes the following highways...
AZ Interstate 10 between mile markers 1 and 4.
CA Interstate 10 between mile markers 123 and 156.
CA Route 78 between mile markers 63 and 80.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Phoenix.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3363 11446 3350 11446 3347 11448 3346 11446
3328 11446 3321 11491 3334 11519 3366 11511
TIME...MOT...LOC 1944Z 184DEG 6KT 3333 11486
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 5:33 PM MST | Special Weather Statement | PSR | Yuma | 42 min |
| Sep 17, 5:39 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Sep 17, 5:59 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 46 min |
| Sep 18, 11:25 AM MST | Special Weather Statement | PSR | La Paz | 35 min |
| Sep 18, 11:29 AM MST | Special Weather Statement | PSR | La Paz | 31 min |
| Sep 18, 11:45 AM MST | Severe Thunderstorm Warning | PSR | La Paz | 45 min |
| Sep 18, 12:18 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 7 hr |
| Sep 18, 12:29 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 46 min |
| Sep 18, 12:35 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 55 min |
| Sep 18, 12:36 PM MST | Flash Flood Warning | PSR | La Paz | 7 hr |
| Sep 18, 12:45 PM MST | Special Weather Statement | PSR | 75 min | |
| Sep 18, 12:48 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 57 min |
| Sep 18, 1:08 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 18, 1:10 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 50 min |
| Sep 18, 1:16 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 47 min |
| Sep 18, 1:32 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Sep 18, 1:44 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 74 min |
| Sep 18, 1:48 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 42 min |
| Sep 18, 1:51 PM MST | Special Weather Statement | PSR | Gila | 39 min |
| Sep 18, 1:52 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Sep 18, 2:18 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 42 min |
| Sep 18, 2:29 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Sep 18, 2:44 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Sep 18, 2:54 PM MST | Special Weather Statement | PSR | 51 min | |
| Sep 18, 2:55 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 18, 2:58 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 3 hr |
| Sep 18, 3:20 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 3 hr |
| Sep 18, 3:21 PM MST | Special Weather Statement | PSR | 39 min | |
| Sep 18, 3:24 PM MST | Special Weather Statement | PSR | Gila | 36 min |
| Sep 18, 3:29 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 31 min |
| Sep 18, 4:09 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Sep 18, 4:59 PM MST | Special Weather Statement | PSR | Yuma | 46 min |
| Sep 17, 5:14 PM MST | Special Weather Statement | PSR | Imperial | 46 min |
| Sep 18, 1:39 AM MST | Areal Flood Advisory | PSR | Imperial | 111 min |
| Sep 18, 5:14 AM MST | Areal Flood Advisory | PSR | Riverside | 2 hr |
| Sep 18, 4:55 PM MST | Special Weather Statement | PSR | Imperial | 50 min |
| Sep 18, 4:56 PM MST | Flash Flood Warning | PSR | Imperial | 3 hr |
Nearby
Flash Flood Warnings in California, 2025Flash Flood Warnings in Arizona, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.